Commentarii Mathematici Helvetici


Full-Text PDF (359 KB) | Metadata | Table of Contents | CMH summary
Volume 78, Issue 1, 2003, pp. 18–44
DOI: 10.1007/s000140300001

Published online: 2003-03-31

Stable modules and Wall's D(2)-problem

F.E.A. Johnson[1]

(1) University College London, UK

The D(2)-problem is to determine whether for a three-dimensional complex X, the vanishing of 3-dimensional cohomology, in all coefficients, is enough to guarantee that X is homotopically two-dimensional. We show that for finite complexes with finite fundamental group, a positive solution to the D(2)-problem is obtained precisely when all stably free algebraic 2-complexes are geometrically realizable. The proof makes very strong use of techniques which apply to finite fundamental groups but not more generally; in particular, Yoneda's Theorem that, for finite groups, group cohomology is representable by stable modules of finite type, and also the Swan-Jacobinski Cancellation Theorem for such stable modules.

Keywords: Cohomologically 2-dimensional 3-complex, algebraic 2-complex, stable module, k-invariant, geometrical realization

Johnson F.E.A.: Stable modules and Wall's D(2)-problem. Comment. Math. Helv. 78 (2003), 18-44. doi: 10.1007/s000140300001